Alert archive / New Mexico / Wind Advisories in 2017
Wind Advisory 22, NWS El Paso, TX
NWS El Paso, TX issued this wind advisory at May 24, 2017, 3:33 PM MDT for 6 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at May 25, 2017, 12:00 PM MDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- May 24, 2017, 3:33 PM MDT (21:33 UTC)
- In effect from
- May 25, 2017, 12:00 PM MDT
- Expired
- May 25, 2017, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS El Paso, TX
Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX
The radar
The El Paso radar (KEPZ), 54 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
904 WWUS74 KEPZ 242133 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 333 PM MDT Wed May 24 2017 ...Windy conditions with patchy blowing dust for Southern New Mexico and Far West Texas on Thursday... .An enhanced southwest flow aloft along with a deepening surface low to the east will result in surface winds increasing to 25 to 35 mph by Thursday afternoon. Portions of the area may see patchy blowing dust, especially along the border and along the interstate-10 corridor in the afternoon and early evening. Winds will diminish during the evening hours, but may linger along the eastern slopes of area mountains past midnight. Winds will likely increase again Friday afternoon. NMZ402>417-TXZ418>424-250545- /O.NEW.KEPZ.WI.Y.0022.170525T1800Z-170526T0300Z/ Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 333 PM MDT Wed May 24 2017 ...WIND ADVISORY IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... The National Weather Service in El Paso Tx/Santa Teresa has issued a Wind Advisory, which is in effect from noon to 9 PM MDT Thursday. * TIMING...Winds will increase above advisory criteria in the afternoon and gradually diminish in the evening hours. Mountain areas may continue see stronger winds until midnight. * WINDS...West to southwest winds of 25 to 35 mph with gusts up to 50 mph will be possible. * IMPACTS...Strong cross winds along major roadways will make driving high profile vehicles difficult to control. Unsecured small light objects will be scattered. Visibility will be reduced to less than a mile in patchy blowing dust, especially along the interstate corridor in Southern New Mexico. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lundeen
2 follow-up statements
550 WWUS74 KEPZ 250534 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 1134 PM MDT Wed May 24 2017 ...Windy conditions with patchy blowing dust for Southern New Mexico and Far West Texas on Thursday... .An enhanced southwest flow aloft along with a deepening surface low to the east will result in surface winds increasing to 25 to 35 mph by Thursday afternoon. Many locations will see gusts between 40 and 50 mph. Widespread blowing dust is expected to make the afternoon hazy over most of the lowlands. Dust-prone areas and area near construction will see thicker blowing dust; especially along the border and along the interstate-10 corridor in the afternoon and early evening. Winds will diminish during the evening hours, but may linger along the eastern slopes of area mountains past midnight. Friday will repeat the strong afternoon winds. NMZ402>417-TXZ418>424-251400- /O.CON.KEPZ.WI.Y.0022.170525T1800Z-170526T0300Z/ Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 1134 PM MDT Wed May 24 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TO 9 PM MDT THURSDAY... * TIMING...Winds will increase above advisory criteria in the afternoon and gradually diminish in the evening hours. Mountain areas and east slope locations will see stronger winds until midnight. * WINDS...West to southwest winds of 25 to 35 mph with gusts up to 50 mph will be possible. * IMPACTS...Strong cross winds along major roadways will make driving high profile vehicles difficult to control. Unsecured small light objects will be scattered. Visibility will be reduced to less than a mile in patchy blowing dust, especially along the interstate corridor in Southern New Mexico. Wildfire danger will be extremely high. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
777 WWUS74 KEPZ 251327 NPWEPZ URGENT - WEATHER MESSAGE National Weather Service El Paso Tx/Santa Teresa NM 727 AM MDT Thu May 25 2017 ...Windy conditions with patchy blowing dust for Southern New Mexico and Far West Texas today... .An enhanced southwest flow aloft along with a deepening surface low to the east will result in surface winds increasing to 25 to 35 mph by this afternoon. Many locations will see gusts between 45 and 55 mph. Widespread blowing dust is expected to make the afternoon hazy over most of the lowlands. Dust-prone areas and areas near construction will see thicker blowing dust; especially along the border and along the interstate-10 corridor in the afternoon and early evening. Winds will diminish during the evening hours, but may linger along the eastern slopes of area mountains past midnight. Friday will repeat the strong afternoon winds. NMZ402>417-TXZ418>424-260300- /O.CON.KEPZ.WI.Y.0022.170525T1800Z-170526T0300Z/ Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- Including the cities of Silver City, Lake Roberts, Kingston, Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, Hachita, Cloverdale, Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, Vado, Sunland Park, Alamogordo, Tularosa, White Sands Monument, Chaparral, Orogrande, White Sands Range Headquarters, Mescalero, Timberon, Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, Sierra Blanca, Fabens, Fort Hancock, Tornillo, and Indian Hot Springs 727 AM MDT Thu May 25 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING... * TIMING...Winds will increase above advisory criteria in the afternoon and gradually diminish in the evening hours. Mountain areas and east slope locations will see stronger winds until midnight. * WINDS...West to southwest winds of 25 to 35 mph with gusts up to 50 mph will be possible. * IMPACTS...Strong cross winds along major roadways will make driving high profile vehicles difficult to control. Unsecured small light objects will be scattered. Visibility will be reduced to less than a mile in patchy blowing dust, especially along the interstate corridor in Southern New Mexico. Wildfire danger will be extremely high. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 30 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at May 24, 3:32 PM MDT, 1 minute earlier.
Area forecast discussion, May 24, 3:32 PM MDT, 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
332 PM MDT Wed May 24 2017
.SYNOPSIS...
An increasing southwest flow aloft will bring warmer temperatures
and stronger winds to the region Thursday and Friday. Winds of 25
to 35 mph will be possible in the afternoon with areas of patchy
blowing dust. Temperatures will warm up above seasonal averages
both days but will cool down by the weekend as cooler air moves
into the area. Memorial Day and the first part of next week will
have at least a slight chance of showers and thunderstorms as
moisture moves into the region.
&&
.DISCUSSION...
A semi-active weather period is possible for southern New Mexico
and far west Texas over the next several days. First up will be an
increase in winds across the area. The high pressure ridge that
has been in place the past couple of days will erode and shift to
the east, allowing an enhanced southwest flow aloft to move over
the region in response to a deepening low over the western part of
the country. This pattern will allow a surface low to deepen east
of the area to increase wind speeds. In addition stronger winds
aloft will mix down to the surface with afternoon heating.
These factors will result in west to southwest wind speeds
between 25 and 35 mph across much of the forecast area Thursday
and again on Friday afternoon. There may also be areas of patchy
blowing dust in the lowland deserts along the border and along the
Interstate-10 corridor of southern New Mexico. A wind advisory
will be in effect from noon until 9 pm Thursday. The southwest
flow is expected to also warm temperatures a few degrees above
normal with lower to middle 90s expected across the lowland
deserts both Thursday and Friday.
Winds will be lower on Saturday as the pressure gradient relaxes
and winds become more westerly to northwesterly. Temperatures will
also be a few degrees cooler and closer to normal values by
Saturday afternoon. A cold front will push into the area from the
east by early Sunday morning that will provide a few degrees of
cooling as well as shifting winds back around to the east. Winds
will be locally gusty along the west slopes Sunday through early
Monday.
An overall weather change will take place by Monday with the
advection of moisture from the Gulf of Mexico being transported
into the local area behind the front. Associated with this will
some dynamic forcing coming from a negatively tilted trough to the
west that should develop showers and thunderstorms across the
region by Monday afternoon. Weather models project this pattern to
be fairly persistent with a closed low remaining to the west and a
steady south to southeast low level flow continually replenishing
moisture coming from the Gulf of Mexico. There will be at least a
slight chance of showers and thunderstorms each day and evening.
&&
.AVIATION...Valid 25/00Z-26/00Z...
P6SM SKC-SCT250 through period. Winds will be main concern with west
winds 10-20G30KTS early this evening decreasing to AOB 5-15KTS by
06Z. Winds will be on the increase by 15Z and in the afternoon be
sustained around 20-30KTS with gusts to 40 KTS. Some areas of
blowing dust could reduce visibilities to 1-3SM, especially along
and south of I-10 in NM and all of far west TX.
&&
.FIRE WEATHER...
Critical fire weather days ahead as west to southwest winds increase
to 20 to 30 mph with gusts to 45 mph Thursday and Friday.
Temperatures will also be warming into the 90s for the lowlands with
relative humidities in the single digits. Winds will start to
decrease on Saturday but still create near critical conditions,
especially over southern zones. Winds will be shifting around to
the south to southeast on Sunday and remain that way into the first
half of next week. These southeast winds will draw up some moisture
from the Gulf of Mexico and bring higher humidities and a daily
chance for showers and thunderstorms. Temperatures early next week
will also be about 5 to 10 degrees cooler but vent rates will be
closer to good than very good and excellent.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 97 69 93 / 0 0 0 0
Sierra Blanca 64 94 68 91 / 0 0 0 0
Las Cruces 61 94 62 89 / 0 0 0 0
Alamogordo 61 93 63 89 / 0 0 0 0
Cloudcroft 50 70 48 66 / 0 0 0 0
Truth or Consequences 61 92 59 88 / 0 0 0 0
Silver City 54 84 52 79 / 0 0 0 0
Deming 59 92 58 89 / 0 0 0 0
Lordsburg 59 93 57 87 / 0 0 0 0
West El Paso Metro 66 96 69 91 / 0 0 0 0
Dell City 62 97 67 94 / 0 0 0 0
Fort Hancock 66 98 70 95 / 0 0 0 0
Loma Linda 63 91 64 87 / 0 0 0 0
Fabens 66 97 69 94 / 0 0 0 0
Santa Teresa 61 95 66 91 / 0 0 0 0
White Sands HQ 63 93 66 90 / 0 0 0 0
Jornada Range 58 94 60 89 / 0 0 0 0
Hatch 58 95 59 90 / 0 0 0 0
Columbus 62 94 61 91 / 0 0 0 0
Orogrande 64 94 65 90 / 0 0 0 0
Mayhill 54 81 54 77 / 0 0 0 0
Mescalero 53 80 53 76 / 0 0 0 0
Timberon 53 79 52 75 / 0 0 0 0
Winston 52 83 48 79 / 0 0 0 0
Hillsboro 58 89 55 84 / 0 0 0 0
Spaceport 58 93 58 89 / 0 0 0 0
Lake Roberts 47 83 46 78 / 0 0 0 0
Hurley 53 86 51 82 / 0 0 0 0
Cliff 53 89 52 85 / 0 0 0 0
Mule Creek 55 86 52 82 / 0 0 0 0
Faywood 56 87 54 83 / 0 0 0 0
Animas 59 92 58 88 / 0 0 0 0
Hachita 58 92 57 88 / 0 0 0 0
Antelope Wells 59 91 57 87 / 0 0 0 0
Cloverdale 56 87 55 83 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon to 9 PM MDT Thursday for NMZ110>113.
Fire Weather Watch from Friday afternoon through Friday evening
for NMZ110>113.
Wind Advisory from noon to 9 PM MDT Thursday for NMZ402>417.
TX...Red Flag Warning from noon to 9 PM MDT Thursday for TXZ055-056.
Fire Weather Watch from Friday afternoon through Friday evening
for TXZ055-056.
Wind Advisory from noon to 9 PM MDT Thursday for TXZ418>424.
&&
04/26 Lundeen/GrzywaczHazardous weather outlook, May 24, 6:16 AM MDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 616 AM MDT Wed May 24 2017 NMZ401>417-TXZ418>424-251230- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 616 AM MDT Wed May 24 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Strong winds will return to the region on Thursday and again on Friday. Wind speeds of 25 to 35 mph will be possible with areas of blowing dust both on Thursday and Friday. Peak wind gusts will be 55 mph. The weekend will be sunny, calmer and warm. There will be a slight chance for rain on Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 6:40 AM MDT | Red Flag Warning | EPZ | Catron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more | 38 hr |
| May 24, 1:39 PM MDT | Fire Weather Watch | EPZ | Catron, Doña Ana, Grant, Hidalgo, Lincoln, Luna and 2 more | 17 hr |
Nearby
Wind Advisories in New Mexico, 2017Wind Advisories in Texas, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.